Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 151, NWS State College, PA

July 18, 2006Cumberland County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 18, 2006, 4:25 PM EDT for Cumberland County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2006, 4:25 PM EDT (20:25 UTC)
Expired
Jul 18, 2006, 5:15 PM EDT
In force
50 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Cumberland County, PA

The radar

The State College radar (KCCX), 111 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 12:38 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1100 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 182025
SVRCTP
PAC041-182115-
/O.NEW.KCTP.SV.W.0151.060718T2025Z-060718T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 PM EDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 515 PM EDT

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WALNUT BOTTOM...OR 7 MILES EAST OF SHIPPENSBURG...AND MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE GROVE FURNACE STATE AROUND 435 PM EDT...
  MOUNT HOLLY SPRINGS AND BOILING SPRINGS AROUND 450 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 27 AND 43.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4017 7747 4016 7699 4016 7701 4004 7719
      4003 7729 4001 7736 4001 7740 4000 7741
      4001 7750

$$

FORECASTER:LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:41 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 18, 2:41 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
241 PM EDT TUE JUL 18 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

MID LEVEL TEMPS SOOOO WARM THAT THE HUGE CONVECTIVE POTENTIAL IS
JUST NOT REALIZED ATTM. WILL CONTINUE TO WAIT FOR SOME CONVECTION TO
POP. WILL THEREFORE KEEP THE 30 POPS IN THE SRN HALF OF THE
AREA...WITH NOTHING TO THE NORTH THIS EVENING...THEN DROP TO 20 PCT
AFT 05Z IN THE SOUTH. MINS WILL FOLLOW MAV/FWC/MET BLEND.

WILL HOLD ONTO AN IDEA OF WDLY SCT CONVECTION WED WITH A 20 POP IN
THE SRN HALF.  AM NOT CONFIDENT ENUF TO EITHER INCREASE OR DECREASE
POPS AT THIS POINT...SINCE WE STILL GET WARM TOMORROW /80S AREAWIDE/
AND THE TEMPS ALOFT ARE SLIGHTLY COOLER. HILLTOPS COULD POP AN
ISOLATED TSTORM.

WILL HOLD WITH CONTINUITY AND LEAVE WED NIGHT DRY AT THIS POINT.
JUST GO P/C AND MINS IN THE UPR 50S TO MID 60S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

NOT A LOT OF CHANGE FROM YESTERDAY. KEPT CHC POPS FOR THU...DID
EDGE UP FOR THU NIGHT AND FRIDAY...AS NEXT FRONT COMES IN. KEPT
POPS IN FOR THU...AS SPC HAS SLIGHT RISK FOR DAY 3...WARM
ADVECTION SETS IN...COLD FRONT NEARS LATE IN THE DAY FROM THE NW.
AT THE SAME TIME...REMAINS OF OLD FRONT AND TROPICAL SYSTEM NOT
THAT FAR OFF TO THE SE...THUS COULD BE SOMETHING PERSISTING
EASTERN AREAS ON THU. MREFS YESTERDAY WERE HINTING AT PCPN WOULD
LINGER ACROSS SE PART OF CWA TONIGHT...WED...INTO AT LEAST EARLY
THU.

KEPT CHC POPS IN S PA FOR SAT AM. KEPT CHC POPS IN FOR SUNDAY AND
MONDAY. DID ADD SLIGHT CHC IN FOR SAT NIGHT. ALSO PUT CHC IN FOR
TUE. WANTED TO KEEP FCST PACKAGE AS CONSISTANT AS POSSIBLE. A LOT
OF DAY TO DAY...MODEL TO MODEL VARIATION.

OVERALL...LOOKING AT MEAN TROUGH SETTING UP ACROSS THE EASTERN
STATES EARLY NEXT WEEK.

ESTIMATED VIL OF THE DAY WOULD BE IN THE UPPER 50S TO MID 60S.

&&

.AVIATION...

WE CONTINUE TO WAIT ON CONVECTION TO FIRE...BUT CAP IS STRONG.
SO...WILL CONTINUE JUST MENTION VCTS IN MOST TAFS UNTIL WE ARE SURE
THINGS WON/T GO. OTHERWISE..AFTER THIS EVENING...THE SKIES WILL
START TO CLEAR OUT AND DEWPOINTS ARE DROPPING ALREADY AT BFD AND
UNV. WILL AGAIN MENTION SOME MVFR FOG FOR MOST LOCATIONS OVERNIGHT.

WINDS GENERALLY NWRLY ALREADY AND THESE WILL JUST GET LIGHTER THRU
THE EVENING/NIGHT TO ALMOST CALM AFT 06Z.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR PAZ057-059-063>066 UNTIL 6 PM TUESDAY.
SEVERE THUNDERSTORM WATCH 612 FOR PAZ012-018>019-026>028-
PA036-041>042-045>046-049>053-056>059-063>066 UNTIL 8 PM TUESDAY.

&&

SHORT TERM...DANGELO
LONG TERM...MARTIN
AVIATION...DANGELO
Hazardous weather outlook, Jul 18, 5:49 AM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 AM EDT TUE JUL 18 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-191000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
549 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 1 PM TO 6 PM EDT FOR THE
LOWER SUSQUEHANNA VALLEY...WHERE THE COMBINATION OF TEMPERATURES
IN THE MID 90S WITH DEWPOINTS IN THE LOWER 70S WILL PRODUCE A HEAT
INDEX BETWEEN 100 AND 104 DEGREES.

A COLD FRONT OVER THE LOWER GREAT LAKES THIS MORNING WILL MOVE
SOUTHEAST AND INTERACT WITH THE HOT AND HUMID AIRMASS TO PRODUCE
SCATTERED STRONG TO SEVERE THUNDERSTORMS. LOCALIZED DAMAGING WIND
GUSTS AROUND 60 MPH AND LARGE HAIL ARE POSSIBLE.

IN ADDITION FREQUENT...DANGEROUS LIGHTNING AND LOCALLY HEAVY
RAINFALL OF ONE INCH IN LESS THAN AN HOUR WILL ACCOMPANY SOME OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE
NORTHWEST HALF OF PENNSYLVANIA THURSDAY AFTERNOON AND EVENING...IN
ADVANCE OF ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

LAMBERT

In the hours before

Special weather statement, Jul 18, 11:23 AM EDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1123 AM EDT TUE JUL 18 2006

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-190200-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1123 AM EDT TUE JUL 18 2006

...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING...

A COLD FRONT WILL CONTINUE TO PUSH THROUGH THE STATE FROM NORTH
TO SOUTH THIS AFTERNOON AND EVENING. VERY HOT AND HUMID AIR
ACROSS THE REGION WILL INTERACT WITH THIS FRONT TO PRODUCE
SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

LOCALIZED DAMAGING WIND GUSTS AND LARGE HAIL WILL OCCUR WITH SOME
OF THE THUNDERSTORMS.

FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE COMMON NEAR
THE STORMS. RAINFALL AMOUNTS OF ONE INCH IN JUST 30 MINUTES COULD
ALSO OCCUR WITH A FEW OF THE THUNDERSTORMS.

DURING SEVERE WEATHER...SEEK SHELTER INSIDE YOUR HOME OR A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:37 PM EDTSevere Thunderstorm WarningCTPFranklin53 min
Jul 18, 3:39 PM EDTSevere Thunderstorm WarningCTPHuntingdon66 min
Jul 18, 3:50 PM EDTSevere Thunderstorm WarningCTPSchuylkill55 min
Jul 18, 4:23 PM EDTSevere Thunderstorm WarningCTPPerry59 min
Jul 18, 4:29 PM EDTSevere Thunderstorm WarningCTPFranklin76 min
Jul 18, 4:47 PM EDTSevere Thunderstorm WarningCTPSchuylkill32 min
Jul 18, 4:53 PM EDTSevere Thunderstorm WarningCTPAdams82 min
Jul 18, 5:10 PM EDTSevere Thunderstorm WarningCTPYork2 hr
Jul 18, 5:12 PM EDTSevere Thunderstorm WarningCTPDauphin63 min
Jul 18, 5:26 PM EDTSevere Thunderstorm WarningCTPLebanon64 min
Jul 18, 5:52 PM EDTSevere Thunderstorm WarningCTPFranklin53 min
Jul 18, 5:53 PM EDTSevere Thunderstorm WarningCTPLancaster112 min
Jul 18, 6:19 PM EDTFlash Flood WarningCTPFranklin3 hr
Jul 18, 6:50 PM EDTSevere Thunderstorm WarningCTPFranklin55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.